Hail, Ulster
- When
- June 15, 11:10 AM EST to 11:15 AM EST
- Where
- Ulster County, 0.69 mi N of Kerhonkson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -74.300
Penny size hail was reported in Kerhonkson during a thunderstorm.
The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across eastern New York during the late morning into the early evening hours on Monday June 15th, many of which contained large quantities of hail. The thunderstorms developed during the late morning hours, and continued through…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across eastern New York during the late morning into the early evening hours on Monday June 15th, many of which contained large quantities of hail. The thunderstorms developed during the late morning hours, and continued through early evening.
In addition, some thunderstorms were slow moving, and produced locally very intense rainfall rates. This led to flash flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 15, 8:15 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 915 AM EDT MON JUN 15 2009 .SYNOPSIS... ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OVER THE REGION TODAY TRIGGERING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD IN FOR THE MID WEEK. HOWEVER UNSETTLED WEATHER WILL RETURN BY THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE EMBEDDED SHORT WAVE THAT BROUGHT SHOWERS/THUNDERSTORMS TO THE REGION...WITH A FEW REPORTS OF >2" OF RAIN...HAS TRACKED EAST. THE NEXT SHORT WAVE SEEN IN THE H2O VAPOR IMAGERY THIS MORNING ACROSS EASTERN LAKE ONTARIO WILL APPROACH THE REGION TODAY. BASED ON 12Z SOUNDINGS...THE COLD POOL AT 500MB WAS ANALYZED AROUND -20C WITH A MID LEVEL DRY AIR BETWEEN 500-700MB. WHILE PWATS ARE NOT EXPECTED TO BE TOO MUCH HIGHER THAN 1 INCH...WITH STEERING FLOW ALOFT QUITE LIGHT...COULD SEE ADDITIONAL FLOODING CONCERNS /MINOR FLOODING AT THE CURRENT TIME/. FORECAST CAPES APPEAR TO BE AROUND 1000 J/KG IF WE ARE ABLE TO GET ENOUGH HEATING. BASED ON THE 1KM VIS...SEEMS THE HUDSON RIVER VALLEY AND POINTS EAST REMAIN UNDER THE BLANKET OF STRATUS WITH MOSUNNY CONDITIONS FOR PORTIONS OF THE CATSKILLS...MOHAWK VALLEY AND EASTERN DACKS. GOES EAST RSO WAS REQUESTED AND WILL BE AVAILABLE SHORTLY. WET BULB ZERO HEIGHTS ARE RATHER LOW 7-8K FEET SO THUNDERSTORMS WILL BE CAPABLE TO PRODUCE SOME HAIL. REMAINDER OF THE DISCUSSION FOLLOWS... NEXT SHORT WAVE/UPPER LEVEL TROUGH HEADING OUR WAY...ITS PUSHING ACROSS THE EASTERN GREAT LAKES. UPPER TROUGH AXIS WILL MOVE OFFSHORE LATE TONIGHT. THE GFS KEEPS THE UPPER TROUGH OPEN AND PROGRESSIVE WHILE THE NAM CLOSES OFF A LOW. MODEL CONSENSUS SUPPORTS THE GFS. CONVECTION WAS PERSISTENT THROUGH THE EARLY MORNING HOURS AND HAS NOT CLEAR THE FORECAST AREA YET. WILL KEEP LINGER POP TO HANDLE. WE WILL HAVE A NULL BEFORE THE NEXT ROUND OF CONVECTION FIRES TODAY. CONVECTION MOVING ACROSS LAKE ONTARIO INTO THE TUG HILL. WITH UPPER LEVELS COOLING TO -18 TO -20 DEGREES CELSIUS AT 500 MB LAPSE RATES WILL BECOME STEEP AT 6.5-7.0 C/KM WITH DAYTIME HEATING. THIS ALONG WITH MODEST FORECAST MODEL CAPE OF AROUND 1000 J/KG...SOME STRONG THUNDERSTORMS ARE POSSIBLE. DEEP LAYER SHEAR WEAK SO MAIN THREAT WILL BE HAIL. ALSO WITH WEAK MID LEVEL FLOW STORMS WILL BE SLOW MOVING AND WITH PRECIPITABLE WATER VALUES AROUND AN INCH HEAVY DOWNPOURS WILL ACCOMPANY STORMS (REFER TO HYDROLOGY SECTION FOR MORE DETAILS). WILL MENTION THREATS IN HAZARDOUS WEATHER OUTLOOK. THREAT FOR CONVECTION WILL DIMINISH THROUGH THE EVENING WITH DECREASING POPS. HOWEVER...PATCHY FOG WILL DEVELOP. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... RIDGE BUILDS IN TUESDAY HOWEVER WITH LINGERING MOISTURE AND DAYTIME HEATING CAN COMPLETELY RULE OUT CHANCE OF CONVECTION ACROSS THE HIGHER TERRAIN DURING THE AFTERNOON SO HAVE A 20 POP. OTHERWISE...HEIGHTS RISE AND SURFACE RIDGE OVER NORTHERN NEW ENGLAND BUILDS IN. DRY TUESDAY NIGHT INTO WEDNESDAY NIGHT AS RIDGE DOMINATES. TEMPERATURES WILL MODERATE WITH HIGHS AROUND 80 DEGREES FORECAST FOR THE THE HUDSON AND MOHAWK RIVER VALLEYS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... WEATHER PATTERN RETURNS TO UNSETTLED AS WE HEAD INTO THE WEEKEND. MODELS ARE IN AGREEMENT THAT THE LONGWAVE TROUGH RETURNS TO THE GREAT LAKES REGION AND THE NORTHEAST AND THE PATTERN AMPLIFIES OVER THE CONUS OVER THE WEEKEND. THE DIFFERENCES ARE IN THE TIMING AND AMPLITUDE OF THE INDIVIDUAL SHORT WAVES MOVING THROUGH THE FLOW. RIDGING ALOFT IS FORECAST FOR FRIDAY HOWEVER TROUGH WILL REMAIN IN PLACE AT LOWER LEVELS. STRONG NORTHERN STREAM SHORT WAVE WILL DIG TROUGH OVER THE GREAT LAKES REGION AND THE NORTHEAST OVER THE WEEKEND. THE MODELS INDICATE A CUT OFF LOW WILL FORM BY THE END OF THE WEEKEND WHICH COULD PERSIST INTO EARLY NEXT WEEK. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... FOG IN THE PROCESS OF LIFTING TO A STRATUS DECK AT KGFL/KALB...WITH MVFR/IFR CONDITIONS POSSIBLY LINGER UNTIL AROUND 13Z-14Z. THEREAFTER...VFR CONDITIONS SHOULD THEN PREVAIL THROUGH MUCH OF THE DAYLIGHT HOURS. HOWEVER...ANOTHER DISTURBANCE IS ALREADY ADVANCING EASTWARD ACROSS WESTERN/CENTRAL NY...WHICH WILL RESULT IN MORE SHRA/TSRA LIKELY AT ALL THREE TERMINALS STARTING BY LATE MORNING OR EARLY AFTERNOON. SOME DETERIORATION TO AT LEAST MVFR IS LIKELY...WITH BRIEF IFR CONDITIONS POSSIBLE. WILL MENTION CB IN CLOUD GROUPS...AS THUNDER WILL BE POSSIBLE. SHRA/TSRA SHOULD TEND TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING AND THE DISTURBANCE MOVING EAST OF THE REGION. LOW STRATUS AND/OR FOG WILL BE POSSIBLE TONIGHT INTO TUE MORNING WITH RESIDUAL LOW LEVEL MOISTURE EXPECTED TO BE PRESENT AND LIGHT FLOW PERSISTING. WINDS WILL BE GENERALLY SOUTHEAST AROUND 5 KT OR LESS THROUGH 12Z/TUE...ALTHOUGH STRONGER GUSTS ASSOC WITH THUNDERSTORMS ARE POSSIBLE. OUTLOOK... TUE-WED...MAINLY VFR...POSSIBLE MVFR/IFR EARLY MORNING. THU-FRI...VFR...CHC MVFR ASSOC WITH -SHRA. && .FIRE WEATHER... WET WEATHER CONTINUES AS ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OVER THE REGION TODAY TRIGGERING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD IN FOR THE MID WEEK. HOWEVER UNSETTLED WEATHER WILL RETURN BY THE END OF THE WORK WEEK. && .HYDROLOGY... SHOWERS AND THUNDERSTORMS MOVED THROUGH MUCH OF THE AREA SUNDAY NIGHT INTO THIS MORNING...WITH RAINFALL AMOUNTS OF GENERALLY ONE QUARTER TO THREE QUARTERS OF AN INCH. HOWEVER...WHERE SLOW MOVING THUNDERSTORMS PRODUCED HEAVY RAINFALL...ONE TO TWO INCHES OF RAIN OCCURRED ACROSS NARROW BANDS IN ALBANY...RENSSELAER...COLUMBIA... ULSTER AND DUTCHESS COUNTIES. SO FAR ONLY MINOR RISES HAVE OCCURRED ON MAIN STEM RIVERS. ADDITIONAL RAINFALL WILL OCCUR TODAY...AS SHOWERS AND THUNDERSTORMS ARE LIKELY ASSOCIATED WITH A DISTURBANCE MOVING THROUGH. ONCE AGAIN HEAVY RAINFALL IS POSSIBLE...AS THE SHOWERS AND STORMS WILL BE SLOW MOVING. MINOR URBAN AND SMALL STREAM FLOODING IS POSSIBLE...AND ISOLATED FLASH FLOODING MAY OCCUR ESPECIALLY ACROSS HIGHER TERRAIN OR URBAN AREAS. WHERE CONVECTION OCCURS...RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL OCCUR...ALTHOUGH HIGHER AMOUNTS EXCEEDING TWO INCHES WILL BE POSSIBLE IN SLOW MOVING THUNDERSTORMS. THERE WILL BE SOME WITHIN BANK RISES ON MAIN STEM RIVERS. MAINLY DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY...HOWEVER CHANCES FOR RAINFALL INCREASE THURSDAY INTO FRIDAY...AS A WARM FRONT APPROACHES. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...BGM/IAA SHORT TERM...IAA LONG TERM...IAA AVIATION...JPV FIRE WEATHER...IAA HYDROLOGY...JPV WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 439 AM EDT MON JUN 15 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 439 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OVER THE REGION. THE STORMS WILL BE SLOW MOVERS AND WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD LEAD TO MINOR URBAN AND SMALL STREAM FLOODING AND EVEN ISOLATED FLASH FLOODING. ALSO...SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1108 AM EDT MON JUN 15 2009 NYZ033-151615- HAMILTON NY- 1108 AM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF SACANDAGA CAMPGROUND...OR ABOUT 16 MILES NORTHWEST OF GLOVERSVILLE...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF WELLS BY 1155 AM EDT SACANDAGA CAMPGROUND BY NOON EDT IN ADDITION TO HAIL AND VERY HEAVY RAINFALL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BGM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1111 AM EDT MON JUN 15 2009 NYZ042-151615- NORTHERN WARREN NY- 1111 AM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM IN WARREN COUNTY... AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR JOHNSBURG...OR ABOUT 14 MILES NORTHWEST OF WARRENSBURG...AND MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... CHESTERTOWN BY 1150 AM EDT EAGLE POINT CAMPGROUND BY NOON EDT IN ADDITION TO HAIL AND HEAVY RAINFALL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BGM WWW.WEATHER.GOV/ALBANY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1149 AM EDT MON JUN 15 2009 VTZ013-014-151630- BENNINGTON VT-WESTERN WINDHAM VT- 1149 AM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES... AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF STRATTON...AND MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR... STRATTON...6 MILES SOUTHWEST OF WEST WARDSBORO AND 7 MILES NORTH OF WILMINGTON BY 1230 PM EDT IN ADDITION TO HAIL AND HEAVY RAINFALL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BGM
The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
25 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny size hail was reported in Kerhonkson during a thunderstorm.
Penny size hail was reported in Kerhonkson during a thunderstorm.
County Route 2 was closed due to flooding in the Town of Putnam. The road was washed out in three places within the town.
Penny size hail was reported in Saratoga Springs during a thunderstorm.
Nickel to quarter size hail was reported in Cragsmoor during a thunderstorm.
Penny size hail was reported in Saratoga Springs during a thunderstorm.
Nickel size hail was reported in Awosting during a thunderstorm.
Nickel size hail was reported approximately 5 miles north of Pine Bush during a thunderstorm.
Quarter size hail was reported in Corinth during a thunderstorm.
Nickel size hail was reported in Ames during a thunderstorm.
Penny to quarter size hail was reported on Galway Lake during a thunderstorm.
Nickel size hail was reported in Charlton during a thunderstorm. The hail was covering the ground.
Trees and wires were reported down in Galway due to strong thunderstorm winds.
Penny to quarter size hail was reported in Glenville, East Glenville and Scotia during a thunderstorm.
Penny size hail was reported in Rexford during a thunderstorm.
Nickel size hail was reported in Niskayuna during a thunderstorm.
Penny to quarter size hail was reported near and within Guilderland during a thunderstorm. The hail accumulated up to two inches in depth in some areas.
Golf ball size hail was reported in Guilderland during a thunderstorm.
Quarter size hail was reported in Cohoes during a thunderstorm.
Penny to quarter size hail was reported in North Bethlehem and at the NWS Albany Office on the campus of the University of Albany during a thunderstorm.
Quarter size hail was reported in Colonie during a thunderstorm.
Quarter size hail was reported near Buckingham Pond in Albany during a thunderstorm.
Golf ball size hail was reported in Coeymans Hollow during a thunderstorm.
Wires were reported down on Mannix Road in East Greenbush due to strong thunderstom winds. In addition, a tree was also reported down in Brunswick at approximately 1740 LST due to strong thunderstorm winds.
Penny size hail was reported in Ravena during a thunderstorm.
Penny size hail was reported in Kinderhook during a thunderstorm. In addition, a peak wind gust of 41 mph was measured.
Nickel size hail was reported in Valatie during a thunderstorm.
A mixture of pea to penny size hail was reported in Chatham Center during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165027, 165028, 165036, 165039, 165041, 165042, 165043, 165046, 165047, 165048, 165050, 165051, 165053, 165060, 165061, 165062, 165064, 165066, 165073, 165074, 170875, 170876, 170877, 170880, 170881, 170882, 170883, 170884.